Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, KY

May 11, 20174 counties in Kentucky

NWS Jackson, KY issued this special weather statement at May 11, 2017, 5:01 AM EDT for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 5:01 AM EDT (09:01 UTC)
Expired
May 11, 2017, 5:30 AM EDT
In force
29 min
Issued by
NWS Jackson, KY

Counties Estill County, KY, Lee County, KY, Magoffin County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS83 KJKL 110901
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT THU MAY 11 2017

KYZ058-059-106-108-109-111-112-110930-
Lee-Breathitt-Estill-Magoffin-Morgan-Powell-Wolfe-
501 AM EDT THU MAY 11 2017

...A LINE OF STRONG WINDS ASSOCIATED WITH AN AREA OF THUNDERSTORMS 
WILL WILL AFFECT SOUTHEASTERN POWELL...SOUTHWESTERN MORGAN...CENTRAL 
ESTILL...NORTHWESTERN BREATHITT...MAGOFFIN...LEE AND WOLFE 
COUNTIES...

At 458 AM EDT, radar indicated a line of strong winds located along 
a line extending from Williams to Texola. Movement was east at 45 
mph.

Winds in excess of 30 mph are possible along this line and within 
any showers or thunderstorms.

Locations impacted include...
Irvine, Salyersville, Beattyville, Campton, Mason, Simpson, Lewis,
Fincastle, Ravenna, Pilot, Florress, Falcon, Pine Ridge, Panama,
Alumbaugh, Evelyn, Cottle, Perlie, High Falls and Lane.

LAT...LON 3779 8295 3778 8295 3771 8294 3751 8359
      3751 8362 3754 8364 3751 8369 3752 8373
      3751 8375 3765 8412 3767 8409 3769 8409
      3790 8316
TIME...MOT...LOC 0858Z 288DEG 41KT 3784 8320 3766 8385 

$$

JMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 11, 4:42 AM EDT, 19 minutes earlier.

Area forecast discussion, May 11, 4:42 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
442 AM EDT Thu May 11 2017

.SHORT TERM...(Today through Friday)
Issued at 441 AM EDT THU MAY 11 2017

Thunderstorms were ongoing near/north of I-64 at forecast
issuance. Movement was largely to the east, with only a slight
southward creep, and they were on an overall slow decline.
However, there were also scattered showers over central and
western KY, moving eastward. Our resultant forecast has a high
POP in our far north and much lower values further south early
this morning. This activity should largely die out during
the morning, leaving a lull today. This should allow for
destabilization to occur before a cold front pushes south through
the area this afternoon, allowing for a potential of additional
development. Although shear does not look exceptional, when
combined with a fair amount of instability (CAPE topping 2000
J/Kg), large hail or damaging winds could be a threat this
afternoon and evening. Models are also generating some heavy
rainfall with late day and evening convection, but are not
agreeing on location. Can't rule out a flash flood threat, but
would like to have more confidence in an axis of heavy precip
before using a watch. Most of the activity is expected to die out
during the night.

The cold front should move southeast into VA and TN late tonight
or Friday morning (there is some model discrepancy). However, it
will still be close enough on Friday so that as the supporting
upper level trough moves through and triggers a wave on the front,
additional precip can be expected, especially in our southeast
counties. With the front through, the main concern for Friday
would be heavy rainfall.

.LONG TERM...(Friday night through Wednesday)
Issued at 441 AM EDT THU MAY 11 2017

At Saturday 0Z, a merger of two upper level systems will be taking
place across the Ohio and Tennessee Valleys, with a weakening upper
level trough moving eastward into the region getting absorbed by the
longwave troughing pattern in place. This entire system will
continue to shift eastward throughout the day Saturday, with
amplified ridging over the central U.S. shifting eastward, and
rising heights expected across KY. The ridge axis will continue its
eastward push, gradually reaching our region by Tuesday afternoon.
However, it will not persist for long, quickly exiting east into the
Mid Atlantic by Wednesday, with longwave troughing and lowering
heights moving back into the Ohio Valley Wednesday and Thursday.

At the surface, a low pressure system associated with the weakening
upper level shortwave will be passing just southeast of the state.
This will allow for precip chances across portions of the CWA,
dissipating from west to east as the system continues to shift
southeastward throughout the day Sunday. Ended up sticking with a
blend of models for precip chances and their departure during this
time, as models are not in good agreement with the amount of
moisture that will be found across the region. The latest GFS and
NAM show only light amounts in the far east early Saturday morning,
quickly exiting eastward, while the ECMWF shows a much more vast
extent of precip across the region not exiting until Saturday
evening. The blend encompasses the wider extent of precip at 0Z
Saturday, but pulls it out rather quickly, closer to the timing of
the GFS and NAM, during the first part of the day Saturday.

In the wake of this precip, the high pressure will move across the
region, with the above mentioned upper level ridge nearing from the
west. This ridge will allow for dry weather throughout the rest of
the weekend and well into next week as it moves in overhead, and
will also keep temperatures above seasonable normals, generally in
the low to mid 80s through mid week.

As the upper level ridging exits to the east to round out the end of
the forecast period, it will be possible that several shortwaves
begin to impact the region along with overall lowering heights and a
pull of moisture off the Gulf of Mexico. That being said, models are
in very poor agreement with any definite development across the CWA,
so stuck with blend during this time as well, leading to only low
end chance pops in a few locations Wednesday into Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 201 AM EDT THU MAY 11 2017

Showers and thunderstorms were ongoing from southwest OH to
southern IL at TAF issuance. Current movement takes the convection
across the far northern part of the JKL forecast area early this
morning, potentially affecting KSYM. Elsewhere, shower and
thunderstorm development is likely to hold off until late in the
day and this evening. IFR may occur in localized heavy precip, but
outside of this, largely VFR is expected until late tonight. Sub-
VFR conditions are expected to start showing up from northwest to
southeast behind a cold front toward the end of the forecast
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, May 10, 3:52 PM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
352 PM EDT Wed May 10 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
352 PM EDT Wed May 10 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday through Thursday evening. Some
of these storms may be strong to severe with damaging winds and
heavy rainfall being the main threats.

Thunderstorms will be possible again on Friday. The multiple
rounds of showers and thunderstorms over the past two days may
increase the risk for flooding through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER

In the hours before

Special weather statement, May 11, 5:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT THU MAY 11 2017

KYZ058-059-106-108-109-111-112-110930-
Lee-Breathitt-Estill-Magoffin-Morgan-Powell-Wolfe-
501 AM EDT THU MAY 11 2017

...A LINE OF STRONG WINDS ASSOCIATED WITH AN AREA OF THUNDERSTORMS
WILL WILL AFFECT SOUTHEASTERN POWELL...SOUTHWESTERN MORGAN...CENTRAL
ESTILL...NORTHWESTERN BREATHITT...MAGOFFIN...LEE AND WOLFE
COUNTIES...

At 458 AM EDT, radar indicated a line of strong winds located along
a line extending from Williams to Texola. Movement was east at 45
mph.

Winds in excess of 30 mph are possible along this line and within
any showers or thunderstorms.

Locations impacted include...
Irvine, Salyersville, Beattyville, Campton, Mason, Simpson, Lewis,
Fincastle, Ravenna, Pilot, Florress, Falcon, Pine Ridge, Panama,
Alumbaugh, Evelyn, Cottle, Perlie, High Falls and Lane.

LAT...LON 3779 8295 3778 8295 3771 8294 3751 8359
      3751 8362 3754 8364 3751 8369 3752 8373
      3751 8375 3765 8412 3767 8409 3769 8409
      3790 8316
TIME...MOT...LOC 0858Z 288DEG 41KT 3784 8320 3766 8385

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:52 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
May 11, 3:25 PM EDTSpecial Weather StatementJKLRowan35 min
May 11, 3:55 PM EDTSpecial Weather StatementJKLMorgan35 min
May 11, 4:19 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Morgan41 min
May 11, 4:33 PM EDTSpecial Weather StatementJKLMartin42 min
May 11, 4:40 PM EDTSpecial Weather StatementJKLEstill, Powell50 min
May 11, 4:56 PM EDTSpecial Weather StatementJKLFloyd, Pike49 min
May 11, 5:02 PM EDTSpecial Weather StatementJKLRockcastle28 min
May 11, 5:08 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Lee, Magoffin, Powell, Wolfe3 hr
May 11, 5:17 PM EDTSevere Thunderstorm WarningJKLPike26 min
May 11, 5:30 PM EDTSpecial Weather StatementJKLLaurel, Rockcastle45 min
May 11, 5:45 PM EDTSpecial Weather StatementJKLPulaski45 min
May 11, 6:14 PM EDTSpecial Weather StatementJKLClay46 min
May 11, 6:34 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 11, 7:00 PM EDTSpecial Weather StatementJKLBell, Harlan, Knox, McCreary, Wayne, Whitley60 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.